Alert archive / Kentucky / Winter Weather Advisories in 2021

Winter Weather Advisory 13, NWS Jackson, KY

February 15, 2021Bell County, Harlan County, Letcher County, Kentucky

NWS Jackson, KY issued this winter weather advisory at Feb 15, 2021, 1:09 PM EST for Bell County, Harlan County, Letcher County, Kentucky. It took effect at Feb 16, 2021, 1:00 AM EST. It was in force for 66 min.

The area

The counties it named.

The facts

Issued
Feb 15, 2021, 1:09 PM EST (18:09 UTC)
In effect from
Feb 16, 2021, 1:00 AM EST
Expired
Feb 16, 2021, 2:06 AM EST
In force
66 min
Issued by
NWS Jackson, KY

Counties Bell County, KY, Harlan County, KY, Letcher County, KY

The radar

The Jackson,KY radar (KJKL), 77 km from the middle of the area, began a volume at 18:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.2 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2021-02-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2021-02-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
573 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
315 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

212 
WWUS43 KJKL 151809
WSWJKL

URGENT - WINTER WEATHER MESSAGE
National Weather Service Jackson KY
109 PM EST Mon Feb 15 2021

KYZ087-088-118-160200-
/O.CAN.KJKL.WW.Y.0012.000000T0000Z-210215T2000Z/
/O.NEW.KJKL.WW.Y.0013.210216T0600Z-210216T1800Z/
Bell-Harlan-Letcher-
Including the cities of Middlesboro, Pineville, Cumberland, 
Harlan, Jenkins, and Whitesburg
109 PM EST Mon Feb 15 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 1 PM EST
TUESDAY...

* WHAT...Freezing rain expected. Total ice accumulations of a 
  light glaze.

* WHERE...Bell, Harlan and Letcher Counties.

* WHEN...From 1 AM to 1 PM EST Tuesday.

* IMPACTS...Very slippery sidewalks, roads and bridges are 
  possible. The hazardous conditions could impact the morning or 
  evening commute.

* ADDITIONAL DETAILS...The cold temperatures will surge southeast
  as this system exits leading to black ice on untreated 
  surfaces.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. Prepare for possible
power outages. 

&&

$$

KYZ058>060-068-069-079-080-083>086-104-106>117-119-120-160200-
/O.CON.KJKL.IS.W.0002.000000T0000Z-210216T1800Z/
Estill-Powell-Menifee-Rockcastle-Jackson-Pulaski-Laurel-Wayne-
McCreary-Whitley-Knox-Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-
Lee-Breathitt-Knott-Owsley-Perry-Clay-Leslie-Martin-Pike-
Including the cities of Irvine, Ravenna, Clay City, Stanton, 
Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, 
Somerset, London, Monticello, Stearns, Whitley City, Corbin, 
Williamsburg, Barbourville, Sandy Hook, West Liberty, 
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, 
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, 
Manchester, Hyden, Inez, Coal Run, Elkhorn City, Pikeville, 
and South Williamson
109 PM EST Mon Feb 15 2021

...ICE STORM WARNING REMAINS IN EFFECT UNTIL 1 PM EST TUESDAY...

* WHAT...Significant icing. Widespread ice accumulations of two
  tenths to one half of an inch with locally higher amounts
  possible. Snow and sleet accumulations of up to an inch are also
  possible.

* WHERE...Portions of east central, northeast, south central and 
  southeast Kentucky.

* WHEN...Until 1 PM EST Tuesday.

* IMPACTS...Power outages and tree damage are likely due to the
  ice. Travel could be nearly impossible. The hazardous conditions
  could impact the evening commute and morning commute on Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Travel is strongly discouraged. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency. Prepare for possible power outages. 

&&

$$

KYZ044-050>052-160200-
/O.CON.KJKL.WS.W.0003.000000T0000Z-210216T1800Z/
Fleming-Montgomery-Bath-Rowan-
Including the cities of Flemingsburg, Camargo, Jeffersonville, 
Mount Sterling, Owingsville, and Morehead
109 PM EST Mon Feb 15 2021

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 1 PM EST
TUESDAY...

* WHAT...Heavy mixed winter precipitation. Total snow and sleet
  accumulations are forecast to range from 1 to 2 inches. Ice
  accumulations due to freezing rain are forecast to be a quarter
  inch or more.

* WHERE...Rowan, Bath, Montgomery and Fleming Counties.

* WHEN...Until 1 PM EST Tuesday.

* IMPACTS...Power outages and tree damage are likely due to the
  ice. Travel could be nearly impossible. The hazardous conditions
  could impact the evening commute and morning commute on Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

&&

$$

GEERTSON/RAY/DJ
3 follow-up statements
793 
WWUS43 KJKL 160159
WSWJKL

URGENT - WINTER WEATHER MESSAGE
National Weather Service Jackson KY
859 PM EST Mon Feb 15 2021

KYZ058>060-068-069-079-080-083>086-104-106>117-119-120-161000-
/O.CON.KJKL.IS.W.0002.000000T0000Z-210216T1800Z/
Estill-Powell-Menifee-Rockcastle-Jackson-Pulaski-Laurel-Wayne-
McCreary-Whitley-Knox-Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-
Lee-Breathitt-Knott-Owsley-Perry-Clay-Leslie-Martin-Pike-
Including the cities of Irvine, Ravenna, Clay City, Stanton, 
Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, 
Somerset, London, Monticello, Stearns, Whitley City, Corbin, 
Williamsburg, Barbourville, Sandy Hook, West Liberty, 
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, 
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, 
Manchester, Hyden, Inez, Coal Run, Elkhorn City, Pikeville, 
and South Williamson
859 PM EST Mon Feb 15 2021

...ICE STORM WARNING REMAINS IN EFFECT UNTIL 1 PM EST TUESDAY...

* WHAT...Mainly freezing rain will continue through around
  midnight, before tapering off to patchy freezing drizzle and
  flurries. Additional ice accumulations up to two tenths of an
  inch are expected. 
 
* WHERE...Portions of east central, northeast, south central and 
  southeast Kentucky.

* WHEN...Until 1 PM EST Tuesday.

* IMPACTS...Plan on treacherous road conditions. The hazardous
  conditions will impact the morning commute.

* ADDITIONAL DETAILS...The cold temperatures will surge southeast
  as this system exits leading to black ice on untreated 
  surfaces.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Travel is strongly discouraged. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency. Prepare for possible power outages. 

&&

$$

KYZ044-050>052-161000-
/O.CON.KJKL.WS.W.0003.000000T0000Z-210216T1800Z/
Fleming-Montgomery-Bath-Rowan-
Including the cities of Flemingsburg, Camargo, Jeffersonville, 
Mount Sterling, Owingsville, and Morehead
859 PM EST Mon Feb 15 2021

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 1 PM EST
TUESDAY...

* WHAT...Mainly freezing rain will continue through around 
  midnight, before tapering off to patchy freezing drizzle and 
  flurries. Additional ice accumulations up to two tenths of an 
  inch are expected.

* WHERE...Rowan, Bath, Montgomery and Fleming Counties.

* WHEN...Until 1 PM EST Tuesday.

* IMPACTS...Plan on treacherous road conditions. The hazardous
  conditions will impact the morning commute.

* ADDITIONAL DETAILS...The cold temperatures will surge southeast
  as this system exits leading to black ice on untreated 
  surfaces.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

&&

$$

KYZ087-088-118-161000-
/O.CON.KJKL.WW.Y.0013.210216T0600Z-210216T1800Z/
Bell-Harlan-Letcher-
Including the cities of Middlesboro, Pineville, Cumberland, 
Harlan, Jenkins, and Whitesburg
859 PM EST Mon Feb 15 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 1 AM TO 1 PM
EST TUESDAY...

* WHAT...Freezing drizzle will occur overnight, allowing for a
  light glaze on untreated surfaces. 

* WHERE...Bell, Harlan and Letcher Counties.

* WHEN...From 1 AM to 1 PM EST Tuesday.

* IMPACTS...Very slippery sidewalks, roads and bridges are 
  possible. The hazardous conditions could impact the morning 
  commute.

* ADDITIONAL DETAILS...The cold temperatures will surge 
  southeast as this system exits leading to black ice on 
  untreated surfaces.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. Prepare for possible
power outages. 

&&

$$

DJ/GEOGERIAN
573 
WWUS43 KJKL 160336
WSWJKL

URGENT - WINTER WEATHER MESSAGE
National Weather Service Jackson KY
1036 PM EST Mon Feb 15 2021

KYZ083>085-160445-
/O.CAN.KJKL.IS.W.0002.000000T0000Z-210216T1800Z/
Wayne-McCreary-Whitley-
Including the cities of Monticello, Stearns, Whitley City, 
Corbin, and Williamsburg
1036 PM EST Mon Feb 15 2021

...ICE STORM WARNING IS CANCELLED...

Steady precipitation has exited the area; however, some patchy
freezing drizzle will still be possible overnight.

$$

KYZ058>060-068-069-079-080-086-104-106>117-119-120-161000-
/O.CON.KJKL.IS.W.0002.000000T0000Z-210216T1800Z/
Estill-Powell-Menifee-Rockcastle-Jackson-Pulaski-Laurel-Knox-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Martin-Pike-
Including the cities of Irvine, Ravenna, Clay City, Stanton, 
Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, 
Somerset, London, Barbourville, Sandy Hook, West Liberty, 
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, 
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, 
Manchester, Hyden, Inez, Coal Run, Elkhorn City, Pikeville, 
and South Williamson
1036 PM EST Mon Feb 15 2021

...ICE STORM WARNING REMAINS IN EFFECT UNTIL 1 PM EST TUESDAY...

* WHAT...Mainly freezing rain will continue through around
  midnight, before tapering off to patchy freezing drizzle and
  flurries. Additional ice accumulations of less than a tenth of 
  an inch is expected.

* WHERE...Portions of east central, northeast, south central and 
  southeast Kentucky.

* WHEN...Until 1 PM EST Tuesday.

* IMPACTS...Plan on treacherous road conditions. The hazardous 
  conditions will impact the morning commute.

* ADDITIONAL DETAILS...The cold temperatures will surge 
  southeast as this system exits leading to black ice on 
  untreated surfaces.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Travel is strongly discouraged. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency. Prepare for possible power outages. 

&&

$$

KYZ044-050>052-161000-
/O.CON.KJKL.WS.W.0003.000000T0000Z-210216T1800Z/
Fleming-Montgomery-Bath-Rowan-
Including the cities of Flemingsburg, Camargo, Jeffersonville, 
Mount Sterling, Owingsville, and Morehead
1036 PM EST Mon Feb 15 2021

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 1 PM EST
TUESDAY...

* WHAT...Mainly freezing rain will continue through around
  midnight, before tapering off to patchy freezing drizzle and
  flurries. Additional ice accumulations of less than a tenth of
  an inch is expected.

* WHERE...Rowan, Bath, Montgomery and Fleming Counties.

* WHEN...Until 1 PM EST Tuesday.

* IMPACTS...Plan on treacherous road conditions. The hazardous 
  conditions will impact the morning commute.

* ADDITIONAL DETAILS...The cold temperatures will surge 
  southeast as this system exits leading to black ice on 
  untreated surfaces.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

&&

$$

KYZ087-088-118-161000-
/O.CON.KJKL.WW.Y.0013.210216T0600Z-210216T1800Z/
Bell-Harlan-Letcher-
Including the cities of Middlesboro, Pineville, Cumberland, 
Harlan, Jenkins, and Whitesburg
1036 PM EST Mon Feb 15 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST
TUESDAY...

* WHAT...Freezing drizzle will occur overnight, allowing for a 
  light glaze on untreated surfaces.

* WHERE...Bell, Harlan and Letcher Counties.

* WHEN...From 1 AM to 1 PM EST Tuesday.

* IMPACTS...Very slippery sidewalks, roads and bridges are 
  possible. The hazardous conditions could impact the morning 
  commute.

* ADDITIONAL DETAILS...The cold temperatures will surge 
  southeast as this system exits leading to black ice on 
  untreated surfaces.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. Prepare for possible
power outages. 

&&

$$

DJ/GEOGERIAN
608 
WWUS43 KJKL 160706
WSWJKL

URGENT - WINTER WEATHER MESSAGE
National Weather Service Jackson KY
206 AM EST Tue Feb 16 2021


KYZ079-086-160815-
/O.CAN.KJKL.IS.W.0002.000000T0000Z-210216T1800Z/
Pulaski-Knox-
Including the cities of Burnside, Somerset, and Barbourville
206 AM EST Tue Feb 16 2021

...ICE STORM WARNING IS CANCELLED...

The threat for icing has ended.

$$

KYZ087-088-118-160815-
/O.CAN.KJKL.WW.Y.0013.000000T0000Z-210216T1800Z/
Bell-Harlan-Letcher-
Including the cities of Middlesboro, Pineville, Cumberland, 
Harlan, Jenkins, and Whitesburg
206 AM EST Tue Feb 16 2021

...WINTER WEATHER ADVISORY IS CANCELLED...

The threat for freezing rain has ended. Patches of black ice are
still expected as much colder air causes lingering moisture to
freeze.

$$

KYZ058>060-068-069-080-104-106>117-119-120-161515-
/O.CON.KJKL.IS.W.0002.000000T0000Z-210216T1800Z/
Estill-Powell-Menifee-Rockcastle-Jackson-Laurel-Elliott-Morgan-
Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-Owsley-Perry-
Clay-Leslie-Martin-Pike-
Including the cities of Irvine, Ravenna, Clay City, Stanton, 
Frenchburg, Brodhead, Mount Vernon, McKee, Annville, London, 
Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, 
Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, 
Pippa Passes, Booneville, Hazard, Manchester, Hyden, Inez, 
Coal Run, Elkhorn City, Pikeville, and South Williamson
206 AM EST Tue Feb 16 2021

...ICE STORM WARNING REMAINS IN EFFECT UNTIL 1 PM EST THIS
AFTERNOON...

* WHAT...The threat for widespread precipitation has ended.
  However, heavy icing on trees, power lines, and roads will 
  result in hazardous conditions through the remainder of tonight.
  Additionally, patchy freezing drizzle is expected through the 
  remainder of tonight with up to an additional glazing of ice 
  possible on top of previous heavy ice accumulations.

* WHERE...Portions of east central, northeast, south central and 
  southeast Kentucky.

* WHEN...Until 1 PM EST Tuesday.

* IMPACTS...Plan on dangerous to impassable road conditions. The 
  hazardous conditions will impact the morning commute.

* ADDITIONAL DETAILS...The combination of heavy ice loading on
  trees and power lines along with an increasing westerly breeze
  will likely result in additional downed trees and power lines.
  Additionally, cold temperatures will surge into the area causing
  liquid water to freeze into black ice on untreated surfaces.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Travel is strongly discouraged. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency. Watch for falling trees and power lines. Prepare for 
possible power outages.


&&

$$

KYZ044-050>052-161515-
/O.CON.KJKL.WS.W.0003.000000T0000Z-210216T1800Z/
Fleming-Montgomery-Bath-Rowan-
Including the cities of Flemingsburg, Camargo, Jeffersonville, 
Mount Sterling, Owingsville, and Morehead
206 AM EST Tue Feb 16 2021

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 1 PM EST THIS
AFTERNOON...

* WHAT...The threat for widespread precipitation has ended but
  road conditions will remain hazardous.

* WHERE...Rowan, Bath, Montgomery and Fleming Counties.

* WHEN...Until 1 PM EST Tuesday.

* IMPACTS...Plan on treacherous road conditions. The hazardous 
  conditions will impact the morning commute.

* ADDITIONAL DETAILS...Colder temperatures surging into the area
  will cause any lingering water and slush to refreeze leading to
  icy roads through the remainder of tonight. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. Prepare for possible power
outages. 

&&

$$

JKL

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this winter weather advisory went out at Feb 15, 12:42 PM EST, 27 minutes earlier.

Area forecast discussion, Feb 15, 12:42 PM EST, 27 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
1242 PM EST Mon Feb 15 2021

.UPDATE...
Issued at 1154 AM EST MON FEB 15 2021

We are seeing light mixed precipitation moving out of the
Tennessee Valley into part of Kentucky this morning. Ahead of
this light freezing drizzle and/or flurries have been noted on
the WSR-88D. The models have trended more aggressive with the
warm nose so far and this would lead to more ice issue further
north and possibly mostly rain in Bell, Harlan, and Letcher
counties. Also even some counties such as Pike, Knott, Perry,
Leslie, Clay, Knox, and Whitley could see most the 0.25 inch of
ice amounts in the northern parts of the county and lesser to
even little to none in the southern parts of those counties.
Unfortunately the CWA is in the transition zone and this leads to
much more uncertainty. Given this plan to keep headlines as is for
the Ice and Winter Storm Warnings. However, we do know the warm
nose is punching into the area, as many of the reporting stations
in Bell and Harlan have already climbed above freezing. Going to
see if this trend continues and possibly drop the Advisory through
the afternoon in Bell, Harlan and Letcher before re-issuing for
the evening and overnight as temperatures drop below freezing.

UPDATE Issued at 855 AM EST MON FEB 15 2021

No major changes with this update. Will continue to monitor area
of precipitation forming upstream over the Lower Mississippi
Valley as it lifts toward our forecast area. Otherwise, grids
have been freshened up with the latest obs and hi-res PoPs to
capture the latest trends.

&&

.SHORT TERM...(Today through Tuesday)
Issued at 601 AM EST MON FEB 15 2021

At 10z, an ~516 dam low was situated north of Lake Superior while
a trough axis arced southwest to south across Central US into
northern Mexico. Stout ridging was found off both the East and
West Coasts. Between the eastern ridge and the deep trough, two
jet streaks are noted in the 300mb analysis with the first one
over the Great Lakes/Eastern Canada. The second jet max was just
east of the trough axis over the lower Mississippi Valley. At the
surface, ~1040 mb high pressure was centered over the Upper
Midwest while a broad area of low pressure was organizing over the
western Gulf of Mexico. Northeast of the low, an inverted trough
extended northward from the Florida Gulf Coast, along the spine
of the Appalachians, to Upstate New York. Closer to home in
eastern Kentucky, the left exit region of the more southerly jet
max was supporting a fast-moving area of isentropically-forced
precipitation lifting across the Bluegrass and into the Upper Ohio
Valley. Much of this is snow and sleet with some freezing rain
mixing in along the southern fringes of this precipitation area. A
back end of this initial precipitation is already evident from
radar over southern Kentucky. Temperatures also ranged widely
from the upper teens in northern Fleming County to the mid 30s
atop Black Mountain, evidence of a strong warm nose overlying a
well-below freezing near-surface air layer.

Unfortunately, that warm nose will be a scourge on our weather
for the next 12 to 18 hours as the Central US trough becomes more
negatively-tilted and sends that developing Gulf low northward
along the Appalachians. Models have continued to trend further
west with the low track resulting in a similar shift in the warm
nose aloft and resulting axis of freezing rain. After a lull in
the precipitation this morning, a strengthening coupled jet
structure and robust frontogenesis will result in strong
isentropic lifting ahead of the surface low this afternoon. Model
sounding and cross sections further indicate the potential for
elevated instability leading to embedded heavier precipitation.
The short-range hi-res models are suggesting that this heavier
activity will generally occur over the western two thirds of the
forecast area with overall QPF ranging from one half to one inch,
east to west. At this point, the greatest threat for freezing
rain appears to be between the Highway 80-Hal Rogers Parkway
Corridor and I-64 and also west of I-75. FRAM-adjusted modeling
suggests the potential for widespread 0.25 to 0.50 inch ice
accretions with locally high amounts, especially west and south of
Jackson. These amounts seem reasonable given very favorable wet-
bulb temperatures and northeasterly winds at 5 to 10 mph. The only
caveat will be the precipitation rates, which could become heavy
enough for significant portion of the rainfall to runoff before
freezing. Even so, confidence is high that amounts will exceed
greater than one quarter of inch in this area, which warranted an
expansion of the Ice Storm Warning to include all counties in the
the aforementioned threat zone. Otherwise, a Winter Storm Warning
remains in effect for counties along and north of I-64 where the
warm nose will be less prominent and surface temperatures will be
cold, resulting in more snow and sleet than freezing rain.
Meanwhile, across far southeast Kentucky, enough warm air should
move in at the surface and aloft for surface temperatures to warm
near or above freezing, thus cutting down on potential icing,
especially in Bell, Harlan, and Letcher counties east of Pine
Mountain. In these 3 counties, the Winter Weather Advisory will
remain in effect through 3 PM, but could be extended or reissued
if conditions warrant. Plenty of uncertainty remains as to how far
northwest the the 32 degree surface isotherm will penetrate, and
thus there is some potential for above freezing temperatures
creeping to near Hal Rogers-Highway 80 corridor and I-75. If this
materializes, lesser amounts of icing would occur across the
southern portions of Pike to Whitley counties.

As the low quickly passes to our east during the first half of
tonight, colder air will surge in behind the system changing the
rain and mixed precipitation back over to snow just as the deeper
moisture pulls away. Little to no snow accumulation is expected as
this occurs. However, the threat for light flurries or patchy
freezing drizzle will continue through the second half of the
night. By Tuesday morning, cloud layer temperatures dropping
below -8 to -10 C and westerly upslope flow should lead to a
period of snow showers or flurries for the first half of the day
before diminishing during the afternoon. Any additional snow
accumulations should remain under an inch. Otherwise, Tuesday
will breezy, cloudy, and cold with temperatures only reaching the
lower 20s to around 30 north to south.

.LONG TERM...(After midnight Tuesday night through Sunday)
Issued at 651 AM EST MON FEB 15 2021

Better than usual agreement in the pattern aloft, at least until
the last 24 hours of the extended. Mid/upper level patterns are
generally progressive, and trend towards less amplified flow
overall with time. Main features of interest during the period are
a couple of shortwave impulses rounding the southern side of a
deep central CONUS trough, one southern and the other northern
stream. The first trough is an elongated, positively tilted trough
while the second, northern stream disturbance tends to take on a
hint of a negative tilt. Together these features propel the mean
CONUS trough eastward. As the shortwaves rotate northeast through
New England, minor ridging develops aloft over the Ohio Valley,
leading to more zonal flow through to the end of the extended.
Another fast moving trough approaches the region from the west at
the end of the forecast window.

At the surface, Canadian high pressure will transit the region at
the start of the period. Return flow and overrunning moisture
across eastern Kentucky late Wednesday into Wednesday night
appears to lead to another round of wintry weather for much of the
area, generally Wednesday night into Thursday. Forecast soundings
and column profiles show the development of a moderate but deep
warm layer aloft. Thus sensible weather suggest a start of snow
before transitioning to freezing rain overnight Wednesday into
Thursday, and eventually just rain by Thursday afternoon. While
winter weather will again be a concern, hydro issues could become
a bigger issue depending on rainfall with this late week system.

QPF continues to look beefier with this system, with the GEFS
showing some minor but apparent clustering in the 1.5 to 2 inch
range. These higher totals would equate to the 90-95th percentile
on the NBM. The ECMWF/Canadian models continue to advertise lower
amounts. Weather dry out Friday into Saturday, with a chance of
showers returning by late Sunday. Temperatures will run just below
to below normal through the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
ISSUED AT 1242 PM EST MON FEB 15 2021

We are seeing IFR or worse Cigs and even Vis at times this
afternoon, as light fog and drizzle set in. We are seeing
precipitation moving out of the Tennessee Valley this afternoon
that will lead to additional lowering Vis. This will be the form
of freezing rain for most, but areas in the southeast could see
more in the way of rain as temperatures rise. The wintry
precipitation will taper off tonight as this system exits the
area. The Cigs will likely remain in the IFR range through the
period before perhaps some MVFR return by the very end of the
period. The winds will be variable to northeasterly at 5 to 10
knots through the day perhaps a gust to 15 knots not out of the
question.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 1 PM EST Tuesday for KYZ044-050>052.

Ice Storm Warning until 1 PM EST Tuesday for KYZ058>060-068-069-
079-080-083>086-104-106>117-119-120.

Winter Weather Advisory until 3 PM EST this afternoon for KYZ087-
088-118.

&&

UPDATE...DJ
SHORT TERM...GEERTSON
LONG TERM...GEOGERIAN/RAY
AVIATION...DJ
Hazardous weather outlook, Feb 15, 8:54 AM EST, 4 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
854 AM EST Mon Feb 15 2021

KYZ058>060-068-069-079-080-083>086-104-106>117-119-120-161700-
Estill-Powell-Menifee-Rockcastle-Jackson-Pulaski-Laurel-Wayne-
McCreary-Whitley-Knox-Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-
Lee-Breathitt-Knott-Owsley-Perry-Clay-Leslie-Martin-Pike-
Including the cities of Irvine, Ravenna, Clay City, Stanton,
Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside,
Somerset, London, Monticello, Stearns, Whitley City, Corbin,
Williamsburg, Barbourville, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Inez, Coal Run, Elkhorn City, Pikeville,
and South Williamson
854 AM EST Mon Feb 15 2021

...ICE STORM WARNING IN EFFECT UNTIL 1 PM EST TUESDAY...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Some light freezing drizzle will be possible through the
remainder of the morning before moderate to heavy freezing rain
redevelops during afternoon and evening. Significant icing is
expected through this evening before the precipitation changes to
mostly snow as it tapers off tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Lingering snow showers will come to an end during the day on
Tuesday.

Wintery precipitation is also possible at times from Wednesday
into Friday, with a potential for travel impacts.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to send reports of significant snow,
sleet, and ice accumulations.

KYZ087-088-118-161700-
Bell-Harlan-Letcher-
Including the cities of Middlesboro, Pineville, Cumberland,
Harlan, Jenkins, and Whitesburg
854 AM EST Mon Feb 15 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 3 PM EST THIS
AFTERNOON...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Patches of freezing drizzle will give way to plain rain showers
this afternoon, perhaps mixed with freezing rain for a time
northwest of Pine Mountain.

A brief period of freezing rain or snow will be possible tonight
as much colder air arrives.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Lingering snow showers will come to an end on during the day on
Tuesday.

Wintery precipitation is also possible at times from Wednesday
into Friday, with a potential for travel impacts.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to send reports of significant ice
accumulations.

KYZ044-050>052-161700-
Fleming-Montgomery-Bath-Rowan-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, and Morehead
854 AM EST Mon Feb 15 2021

...WINTER STORM WARNING IN EFFECT UNTIL 1 PM EST TUESDAY...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Some light freezing drizzle or flurries will be possible through
the remainder of the morning before moderate to heavy freezing
rain, sleet, and snow redevelops this afternoon and evening.
Moderate to heavy accumulations of freezing rain, sleet, and snow
are expected through this evening before the precipitation changes
to mainly snow as it tapers off tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Lingering snow showers will come to an end on during the day on
Tuesday.

Wintery precipitation is also possible at times from Wednesday
into Friday, with a potential for travel impacts.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to send reports of significant snow,
sleet, and ice accumulations.

GEERTSON/RAY

Nearby

Winter Weather Advisories in Kentucky, 2021Every winter weather advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.